This site is intended for healthcare professionals
Login | Register (NOW FREE)

Medical search

cough and statin treatment

FREE subscriptions for doctors and students... click here
You have 3 open access pages.

  • cough associated with statin use
    • study evidence shows that cough may be associated with statin use (1). An 8 week tolerability study for two different formulations for atorvastatin revealed cough as an adverse reaction in about 5% of patients taking a statin in this particular study (1)
    • if simply cough associated with statin use (no evidence of interstitial lung disease) then this will resolve with withdrawal of the statin treatment

  • statin induced lung injury
    • more significantly than cough without pulmonary lesions present on imaging - there is evidence that statin use has been associated with lung injury ( interstitial lung disease)
    • statins have been rarely associated as a cause of interstitial lung disease (ILD)
      • shows that statin-induced ILD is a newly recognized side effect of statin therapy which can present as a cough. Unfortunately, little is known about the mechanism of lung injury
      • Fernandez and colleagues reported that interstitial lung disease (ILD), comprising a group of disorders with similar pathological findings including cellular infiltration, scarring and/or architectural disruption of the pulmonary parenchyma involving alveolar lining cells, small and large airways, endothelial basement membranes and occasionally the pleura, was found in 0.01-0.4% of patients who had statin-induced adverse events
      • a diagnosis of statin induced lung injury
        • the following criteria for presumed drug-induced lung injury caused by statins has been suggested (3):
          • (1) treatment with statins;
          • (2) newly developed pulmonary lesions presenting as ILD on the imaging studies after statin treatment;
          • (3) other causes of lung diseases extensively excluded clinically;
          • (4) obvious clinical and radiological improvement after discontinuation of statins
      • the contribution of steroid therapy in the treatment of statin-induced ILD is uncertain, but based on anecdotal experience, steroid therapy should be attempted when statin withdrawal fails to improve symptoms (2)
      • ILD has been reported with most statins, suggesting that statin-induced ILD is a class effect and not a specific statin effect (2)

Reference:

Links:

The information provided herein should not be used for diagnosis or treatment of any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions. Copyright 2016 Oxbridge Solutions LtdĀ®. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions LtdĀ® receives funding from advertising but maintains editorial independence. GPnotebook stores small data files on your computer called cookies so that we can recognise you and provide you with the best service. If you do not want to receive cookies please do not use GPnotebook.